Thunderstorm Wind, Knox
- When
- July 17, 3:40 PM EST
- Where
- Knox County, Knoxville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -83.933
Trees and power lines were reported down across the north half of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Trees and power lines were reported down across the north half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 2:05 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT SAT JUL 17 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...CONVECTIVE EVENT ONGOING AT THIS TIME WITH THE STRONGEST ACTIVITY OVER THE NORTHERN CUMBERLAND PLATEAU. SLOW MOTION TO EAST MAY RESULT IN FLOODING PROBLEMS AND WILL KEEP A VERY CLOSE EYE ON THINGS. SOME WARNINGS ALREADY ISSUED...BUT APPEARS TO BE MARGINAL SEVERE THREAT...MAINLY WINDS. MODELS IN REASONABLE AGREEMENT THROUGH THIS PERIOD WITH SURFACE LOW TRACKING EAST THROUGH TOMORROW AND THEN UPPER TROF AXIS SLOWLY MOVING OFF JUST TO OUR EAST BY LATE MONDAY NIGHT. SHORT WAVES WILL CIRCULATE AROUND THE UPPER LOW AND GIVE MAINLY OUR NRN AREAS GLANCING SHOTS OF SHOWERS AND POSSIBLY A THUNDERSTORM...BUT COULD NOT COMPLETELY RULE OUT SOME ACTIVITY GETTING INTO THE CENTRAL VALLEY AS WELL. TEMPS FROM MODELS GAVE LITTLE TO ARGUE WITH AND HAVE GONE WITH A BLEND. .LONG TERM...(TUESDAY THROUGH SATURDAY)...WEAK COLD FRONT EXPECTED TO TRACK ACROSS THE REGION ON TUESDAY AFTERNOON AND EVENING. MOISTURE IS LIMITED SO WILL ONLY GO WITH SLIGHT CHANCE POPS FOR NOW. UPPER LOW SHIFTS EAST WITH RIDGE BUILDING INTO THE REGION ON WEDNESDAY. MOISTURE LIMITED SO WILL KEEP ONLY SLIGHT CHANCE POPS FOR DIURNAL ACTIVITY ON WEDNESDAY. A SHORTWAVE MOVES IN LATE THURSDAY...WILL GO WITH SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON AND OVERNIGHT. SURFACE TROUGH MOVES IN ON FRIDAY...BRINGING DECENT DYNAMICS AND MOISTURE WITH IT...WILL GO WITH LOW CHANCE POPS FOR FRIDAY. A COLD FRONT IS PROGGED TO MOVE IN ON SATURDAY...SHOULD TRIGGER MORE SCATTERED ACTIVITY WITH IT. FRONT EXPECTED TO BE EAST OF CWA BY LATE SATURDAY NIGHT. TEMPERATURES LOOK REASONABLE...DIDNT DEVIATE TOO MUCH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 86 64 85 / 30 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 82 63 83 / 40 20 20 20 OAK RIDGE, TN 65 82 63 83 / 40 20 20 20 TRI CITIES AIRPORT, TN 62 79 60 80 / 50 30 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SP/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT SAT JUL 17 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-180900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 450 AM EDT (350 AM CDT) SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS OVER MUCH OF KENTUCKY THIS MORNING WILL CONTINUE TO MOVE SOUTHEAST...AND INCREASE IN COVERAGE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. THE SHOWERS AND STORMS WILL LINGER AT LEAST THROUGH THE EVENING HOURS...AS AN AREA OF LOW PRESSURE ALOFT HOLDS ACROSS THE EASTERN UNITED STATES. A FEW STRONG STORMS MAY OCCUR WITH LOCALLY HEAVY RAINS...POSSIBLY IN EXCESS OF ONE INCH. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST INTO EARLY NEXT WEEK...AS THE AREA OF LOW PRESSURE CONTINUES OVER THE REGION. BY MID WEEK...HIGH PRESSURE WILL BUILD EASTWARD FROM THE ROCKY MOUNTAIN AND PLAINS STATES...RESULTING IN MAINLY JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411161.